Prednisone has many side effects but not all patients have the same ones. Some of us tolerate it well and others not well at all. The biggest risk is high doses for a long time which can bring into play some very serious side effects for some patients. Long term is years. High doses are 40-60 mg daily or even higher. I took it for 6 years straight and the first year was at 60mg. Then off for years. My only serious side effect was hypertension which had to be treated but did not start for almost a year. We are all different so it is hard to generalize but you want to be on steroids for as short a time as is medically prudent.
Having said that pred is a miracle drug and acts quickly for most. It not only reduces inflammation but suppresses the immune system quickly which is important and sometimes even life saving in severe cases. But it is the love hate drug.
Pred is synthetic cortisol which is produced by your adrenals. When you take pred in high doses it shuts your adrenal production of 7-10mg of cortisol. Humans need that to live so it is essential to life. Your dose of 30mg is a moderate dose but still can have a powerful impact and does shut down your adrenals. Hence the tapering. Most folks can taper with few problems but some have difficult getting their adrenals to kick in again particularly if on pred for a long time. You are taking a short course of treatment. Sometimes the adrenals atrophy and cannot produce cortisol again and the patient must take 5 or 10 mg of pred for the rest of life.
Also when tapering your disease can become symptomatic again and you feel sick. That is a good indication that you need treatment of some kind. Most rheumies will start a prednisone sparing drug that is not a steroid and then gradually taper pred. If symptoms reoccur pred is taken longer and a very long slow taper need to happen. There is more alchemy in figuring out treatment for an individual patient and while most go according to plan some just do not respond well and other treatments and combination need to be tried.
My concern with symptoms are for the more serious ones...not the moon face, camel hump. weight gain (which can be great), but diabetes, hypertension, heart, vision, and bone loss. Fortunately more do not have these but you have to be alert. Adjust what you eat and how much and stay as active as you can. I have the opposite problem because I become the energizer bunny and my metabolism amps up so high I lose weight. Great excuse to eat "bad" things to maintain my weight because I am lean to begin with.
Plaquinel can take months to be fully effective which is why tapering pred too quickly can be counter productive. It is a balancing act and I have worked with my doctors over the years to find the right formula that works for me but coming off too quickly is generally not a good idea and not effective for treatment.
On high doses coming off 10mg is probably ok but at lower doses it should be less and slower. Even 1mg and taking lots of time. Like I said we are all different so there is no formula that works for all of us.
MCTD (SLE Lupus, polymyositis, scleroderma). Diagnosed 2005. Kidney, liver, GI tract, dysphagia, raynauds, barretts esophagus, quadriplegic in 2005. Recovered and now active in downhill skiing, golf, hiking. Meds: amlodipine, benezapril, omeprazole, potassium, folic acid, vitamins, maxide.
Remain Optimistic and you can overcome.